Mississippi, 2022

Hail in Mississippi, May 15, 2022

May 15, 2022 · NWS MEG · 3 events in 2 counties and zones

A mesoscale convective system moved across the Mid-South. This feature interacted with a remnant outflow boundary resulting in thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system moved across the Mid-South. This feature interacted with a remnant outflow boundary resulting in thunderstorm development. Damaging wind, large hail, and heavy rain were reported across the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 2:00 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 15, 2:00 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
300 PM CDT Sun May 15 2022

.DISCUSSION...

A cluster of thunderstorms over Central Arkansas are quickly
racing toward the Mid-South at this time. The highest instability
remains across Southeast Arkansas where CAPE values are around
5000 J/KG. The trajectory of those storms are following this axis
of higher instability. If the trend continues expect the storms
to move into areas of East Arkansas, south of Forrest City into
Northwest Mississippi over the next couple of hours. Additional
storms have developed along the Mississippi River on the edge of
the humid airmass(dewpoints in the lower 70s) and the drier
air(mid to upper 60s). Damaging winds and hail will be the main
threat with any storms this afternoon into the evening. Locally
heavy rainfall will also be possible.

The complex of storms will race through the entire CWA this evening.
A few showers may develop behind the storms along the trailing
cold front when it moves into the area during the overnight
hours. Otherwise, cooler and drier air will begin to filter into
the region behind the front.

Pleasant conditions are expected on Monday as SFC high pressure
builds over the region. Highs will remain in the lower to mid 80s but
should feel nice with lower humidity. Lows Monday Night will drop
into the mid 50s to lower 60s.

The upper ridge will begin to build back on Tuesday. As the ridge
builds back, a SFC warm front will lift northeastward over the area
Tuesday Night into Wednesday morning. Can't rule out a few
showers and thunderstorms developing along and ahead of the front.

Chances for rain thereafter will occur along the periphery of the
upper ridge until Friday. As a result, a few showers and
thunderstorms may skirt Northeast Arkansas, the Missouri Bootheel,
and Northwest Tennessee. The upper ridge will then begin to break
down allowing a cold front to move into the Mid-South Friday Night
into Saturday. Both the GFS and ECMWF seem a lot faster with the
clearing of the front. It is possible the front sinks south of
the area on Saturday leaving much of next weekend dry. For now
will continue with POPS.

KRM

&&

.AVIATION...

18Z TAFs

A complicated first six hours of the TAF, with upstream TSRA over
the Ozarks at discussion time. The western edge of this activity
will likely drop south through AR, remaining predominately west of
JBR and MEM. To the east, over south central MO, TSRA will take a
more southeasterly track to into the Midsouth. It is not clear
how connected the two areas of storms will be, with several CAMs
suggesting wide gap of NIL weather until scattered TSRA develops
in place near MEM/MKL along weak remnant boundaries, during peak
surface heating.

TSRA should end north to south through the evening. A high MVFR
post-frontal cloud deck appears likely after sunrise, which should
mix out with surface heating Monday morning.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 15, 10:47 AM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1147 AM CDT Sun May 15 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-161900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1147 AM CDT Sun May 15 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Another round of strong to severe storms will be possible this
afternoon into this evening as a cluster of thunderstorms
approaches the Midsouth from the Northwest. Damaging wind is
expected to be the greatest threat. Large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

KRM

In the hours before

Special weather statement, May 15, 4:47 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
547 PM CDT Sun May 15 2022

MSZ012-020-021-152315-
Tallahatchie MS-Panola MS-Yalobusha MS-
547 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northwestern
Yalobusha, northeastern Tallahatchie and south central Panola
Counties through 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crowder, or near Charleston, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Charleston, George Payne State Park, Crowder, Enid, Scobey, Oakland
and Tillatoba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Mississippi.

&&

LAT...LON 3404 9019 3407 9018 3407 9014 3417 9014
      3421 9012 3415 8978 3390 8989
TIME...MOT...LOC 2247Z 291DEG 14KT 3411 9008

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 15, 4:49 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
549 PM CDT Sun May 15 2022

MSZ023-152300-
Chickasaw MS-
549 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern
Chickasaw County through 600 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trebloc, or 8 miles southeast of Houston, moving southeast at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Trebloc and McCondy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3385 8897 3389 8885 3381 8876 3381 8893
      3380 8893
TIME...MOT...LOC 2249Z 320DEG 10KT 3383 8887

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 15, 4:51 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
551 PM CDT Sun May 15 2022

MSZ001-002-TNZ088-089-152315-
Marshall MS-DeSoto MS-Fayette TN-Shelby TN-
551 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northeastern DeSoto,
northwestern Marshall, southwestern Fayette and southeastern Shelby
Counties through 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Southaven, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Cordova, Memphis, Lakeland, Arlington, Byhalia, Southeast
Memphis, Eads, Whitehaven, Piperton, Lenow, Cayce, Cedarview, Handy
Corner and Capleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Mississippi...and west Tennessee.

&&

LAT...LON 3490 9003 3510 9007 3527 8961 3487 8956
TIME...MOT...LOC 2251Z 269DEG 27KT 3500 8994

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Local storm report, May 15, 4:58 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             TIPTONVILLE             36.38N 89.47W
05/15/2022  E1.25 INCH       LAKE               TN   BROADCAST MEDIA

&&
Special weather statement, May 15, 5:03 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
603 PM CDT Sun May 15 2022

MSZ023-152330-
Chickasaw MS-
603 PM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southeastern
Chickasaw County through 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trebloc, or 7 miles east of Houston, moving southeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Houston, Trebloc, McCondy and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3391 8899 3399 8885 3385 8872 3381 8872
      3381 8893 3376 8893
TIME...MOT...LOC 2303Z 320DEG 12KT 3390 8888

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, May 15, 5:08 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
608 PM CDT Sun May 15 2022

TNZ003-020-021-052-054-152345-
Carroll TN-Henderson TN-Weakley TN-Madison TN-Gibson TN-
608 PM CDT Sun May 15 2022

...Strong thunderstorms will impact portions of southern Weakley,
northwestern Henderson, eastern Gibson, Carroll and northeastern
Madison Counties through 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenfield to near Fairview. Movement was
east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Milan, Lexington, McKenzie, Huntingdon, Fairview,
Greenfield, Three Way, Bradford, Atwood, Blue Goose, Bargerton,
Wildersville, Parkers Crossroads, Carroll, Medina, Trezevant, Gibson,
Clarksburg and McLemoresville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west Tennessee.

&&

LAT...LON 3561 8835 3571 8886 3622 8886 3619 8853
      3615 8853 3615 8836
TIME...MOT...LOC 2308Z 292DEG 26KT 3612 8878 3576 8879

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB

The radar

The Memphis radar (KNQA), 140 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Tallahatchie

When
May 15, 5:10 PM CST to 5:15 PM CST
Where
Tallahatchie County, 2.07 mi S of Teasdale
Measured
2 in hail
Reported by
Public
Coordinates
34.090, -90.030

Two-inch diameter hail fell in the Teasdale area.

Hail, Yalobusha

When
May 15, 5:44 PM CST to 5:49 PM CST
Where
Yalobusha County, 0.9 mi NE of Hillatoba
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
33.990, -89.910

Penny-sized hail fell on Highway 51 near Tillatoba.

Hail, Yalobusha

When
May 15, 5:56 PM CST to 6:01 PM CST
Where
Yalobusha County, 3.18 mi WSW of Gatewood
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
33.960, -89.820

Penny-sized hail fell four miles east-northeast of Scobey.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022130, 1022129, 1022131.